Alert archive / Indiana / Areal Flood Advisories in 2017

Areal Flood Advisory 21, NWS Indianapolis, IN

August 29, 2017Decatur County, Rush County, Indiana

NWS Indianapolis, IN issued this areal flood advisory at Aug 29, 2017, 3:35 AM EDT for Decatur County, Rush County, Indiana. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 29, 2017, 3:35 AM EDT (07:35 UTC)
Expired
Aug 29, 2017, 6:30 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Decatur County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 83 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

624 
WGUS83 KIND 290735
FLSIND

Flood Advisory
National Weather Service Indianapolis IN
335 AM EDT TUE AUG 29 2017

INC031-139-291030-
/O.NEW.KIND.FA.Y.0021.170829T0735Z-170829T1030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rush IN-Decatur IN-
335 AM EDT TUE AUG 29 2017

The National Weather Service in Indianapolis has issued a

* Flood Advisory for...
  Southeastern Rush County in central Indiana...
  Northeastern Decatur County in central Indiana...

* Until 630 AM EDT

* At 334 AM EDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause minor flooding in the advisory area.
  Up to two inches of rain have already fallen.

* Some locations that will experience flooding include...
  Greensburg, Milroy, Newpoint, Clarksburg, Sandusky and Lake Santee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3927 8549 3950 8553 3950 8530 3927 8530

$$

50

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood advisory went out at Aug 29, 3:27 AM EDT, 8 minutes earlier.

Area forecast discussion, Aug 29, 3:27 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
327 AM EDT Tue Aug 29 2017

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated
below.

&&

.SYNOPSIS...
Issued at 327 AM EDT Tue Aug 29 2017

Scattered storms will continue today as an upper level wave shifts
off to the east.  Dry weather will return for midweek as high
pressure drifts across the region. A few storms are possible
Thursday as a weak front sags into central Indiana. The remnants of
Harvey will then lift into the Tennessee and Ohio Valleys for
late week into the weekend...bringing the threat of rain to the
southern half of central Indiana.

&&

.NEAR TERM /Today/...
Issued at 327 AM EDT Tue Aug 29 2017

Convection continues early this morning focused over the eastern
half of the forecast area ahead of an upper level low. Many
locations have gotten much needed rainfall since last evening as
storms have moved slowly to the east. 07Z temperatures were in the
60s.

The trough associated with the upper level low and weak surface wave
remain the primary features impacting the region today...and will
serve to generate additional scattered convection by this afternoon
as the low tracks east.

Most of the convection ongoing currently over eastern counties will
be east of the forecast area prior to daybreak. While isolated
convection cannot be ruled out during the morning...expect somewhat
of a lull in coverage with the airmass stabilized in wake of the
early morning storms. Convection though will refire by the
afternoon...aided by increasing instability courtesy of diurnal
heating and presence of the upper wave centered over the lower Great
Lakes. Greatest convective coverage should set up closest to the
upper trough axis over the eastern half of the forecast area and
will carry high chance pops. Presence of a weak inverted surface
trough over the lower Ohio Valley warrants maintaining pops further
west to encompass the rest of the forecast area as well.

Similar to storms Monday evening and early this morning...expect
subsevere pulse intensity convection with lack of appreciable BL
shear. Convection will be capable of gusty winds and small hail with
wet bulb zero values between 9 and 10kft.

Temps...low level thermals supported highs ranging from the mid 70s
northeast to the lower 80s over the lower Wabash Valley. An overall
model blend matched this thinking well.

&&

.SHORT TERM /Tonight through Thursday Night/...
Issued at 327 AM EDT Tue Aug 29 2017

Forecast challenges focus on the potential for a few showers and
storms Thursday with a weakening cold front dropping south into the
region. Also...keeping an eye on the Harvey remnants as they finally
pull away from the flood ravaged areas of southeast Texas and spread
moisture north and east.

Isolated convection may linger into this evening before diminishing
as the upper wave moves off to the east and the inverted surface
trough washes out. Weak high pressure will build into the region
beginning early Wednesday and should largely influence the weather
over the region into Thursday. The upper level flow remains out of
the northwest with a subtle wave aloft poised to track across the
region Wednesday afternoon. While a stray shower cannot be ruled out
with this feature...model soundings show a capped airmass in place
over the region which should limit if not entirely mitigate any
convective threat. Will maintain a dry forecast for Wednesday as a
result.

Weakening frontal boundary will drop south through the Great Lakes
Wednesday night and Thursday morning eventually slipping into the
forecast area before washing out Thursday night. Model soundings
suggestive of the cap diminishing enough to enable a weakly unstable
airmass by the afternoon hours with a period of steep low level
lapse rates for the northern half of the forecast area. Forcing
aloft and available low level moisture are not overly impressive...
but do feel a low pop is warranted for isolated convection with the
weak instability pooling near the boundary.  Any convection should
diminish quickly Thursday evening as the front washes out.

The remnants of Harvey will also finally begin to move over the next
few days...finally lifting away from southeast Texas by Thursday.
While model guidance still is not providing much consistency on the
specific track by late week...there has been a clear trend over the
last few runs of the remnants lifting into the lower Mississippi
Valley and possibly even into the Tennessee Valley by early Friday.
This is not likely to have much impact for central Indiana during
the short term...but growing confidence exists in the northern
fringes of the moisture associated with Harvey now likely to be
impinging on the southern forecast area by late Thursday night.

Temps...seasonable temperatures will continue through the period
with highs generally in the upper 70s and lower 80s and lows in the
60s for most of the forecast area. With high confidence in expected
temperatures...a model blend worked out well through the short
term.

&&

.LONG TERM /Friday Through Monday/...
Issued at 249 AM EDT Tue Aug 29 2017

Models are close enough that the model blend initialization
was accepted for most items.

Models are coming into better agreement with the remnants of Harvey,
bringing it into the Ohio Valley late in the week into the weekend.
However, there is still variation and confidence remains low for now.

There is also some model differences with rainfall as an upper
trough develops over the area early next week. Thus confidence is
low in this period as well.

With the low confidence, left the initialization intact for most
items, which results in PoPs for most periods through the long term.

&&

.AVIATION /Discussion for the 290600Z TAFS/...
Issued at 1251 AM EDT Tue Aug 29 2017

Mid level vorticity center currently drifting through western
Indiana, accompanied by scattered convection. Short term model
guidance suggests this feature will pass off to the east around
290900Z, so there will be a threat for convection in the vicinity of
the terminal until then.

Conditions appear favorable for visibility restrictions in fog to
develop overnight, especially in areas that experience rainfall.
These restrictions will probably linger into the mid morning hours
of Tuesday. Confidence in widespread or prolonged IFR conditions is
low at this time due to lingering cloud cover and convection which
may help to keep the air mass mixed up some.

Outside of convective areas, surface winds expected to be 6 kts or
less overnight and on through midday Tuesday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM...50
AVIATION...JAS
Hazardous weather outlook, Aug 28, 4:29 PM EDT, 11 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
429 PM EDT Mon Aug 28 2017

INZ021-028>031-035>049-051>057-060>065-067>072-292030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
429 PM EDT Mon Aug 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Scattered showers and thunderstorms are expected.

Hazards: Lightning...brief heavy rainfall...small hail and gusty
winds.

Timing: Any time.

Discussion: Scattered showers and thunderstorms will form as an
upper level low dives into the region from the northwest.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Scattered thunderstorms are possible across central Indiana
on Tuesday. Isolated thunderstorms are possible Friday through
Saturday night. Severe weather is not expected at this time.
However, any thunderstorm is capable of producing cloud to ground
lightning, brief heavy rain and gusty winds.

Discussion: Scattered showers and thunderstorms will continue on Tuesday
as an upper level wave moves slowly through the region. Additional
frontal boundaries may spark showers and isolated thunderstorms
from Friday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 28, 11:54 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1154 PM EDT MON AUG 28 2017

INZ047-290445-
Marion IN-
1154 PM EDT MON AUG 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION COUNTY UNTIL 1245
AM EDT...

At 1153 PM EDT, Doppler radar was tracking a strong thunderstorm near
Speedway, or 7 miles southwest of Indianapolis, moving east at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Greenwood, Beech Grove, Speedway, Southport, Warren
Park, Clermont, Homecroft, Indianapolis Int'l Airport, Monument
Circle and Camby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3964 8602 3963 8623 3963 8631 3980 8633
      3982 8633 3983 8603
TIME...MOT...LOC 0353Z 268DEG 12KT 3972 8625

Ryan
Local storm report, Aug 29, 12:40 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 AM EDT TUE AUG 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             4 W HOMECROFT           39.66N 86.20W
08/29/2017  E0.75 INCH       MARION             IN   PUBLIC

1147 PM     TSTM WND GST     3 S CLERMONT            39.77N 86.32W
08/28/2017  M54 MPH          MARION             IN   ASOS

&&
Special weather statement, Aug 29, 12:45 AM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1245 AM EDT TUE AUG 29 2017

INZ047-048-055-056-290530-
Johnson IN-Shelby IN-Hancock IN-Marion IN-
1245 AM EDT TUE AUG 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY...SOUTHERN
HANCOCK...NORTHEASTERN JOHNSON AND SOUTHEASTERN MARION COUNTIES UNTIL
130 AM EDT...

At 1244 AM EDT, Doppler radar was tracking a strong thunderstorm over
Southport, or 9 miles southeast of Indianapolis, moving east at 25
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Indianapolis, Shelbyville, Greenwood, Franklin, Greenfield, Beech
Grove, Southport, New Whiteland, Whiteland, Bargersville, New
Palestine, Morristown, Homecroft, Fairland and Boggstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3952 8617 3974 8616 3977 8564 3966 8563
      3951 8563
TIME...MOT...LOC 0444Z 268DEG 22KT 3965 8606

Ryan
Special weather statement, Aug 29, 1:50 AM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
150 AM EDT TUE AUG 29 2017

INZ056-290615-
Shelby IN-
150 AM EDT TUE AUG 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY COUNTY UNTIL 215 AM EDT...

At 150 AM EDT, Doppler radar was tracking a strong thunderstorm near
Shelbyville, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shelbyville, Morristown, Fairland, Marietta and Boggstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3937 8594 3944 8595 3965 8595 3970 8582
      3970 8567 3963 8563 3952 8563
TIME...MOT...LOC 0550Z 233DEG 26KT 3954 8586

50
Local storm report, Aug 29, 2:15 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 AM EDT TUE AUG 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       3 S MONUMENT CIRCLE     39.73N 86.15W
08/29/2017  M2.36 INCH       MARION             IN   PUBLIC

            MINOR FLOODING OBSERVED.

&&

50
Special weather statement, Aug 29, 2:24 AM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
224 AM EDT TUE AUG 29 2017

INZ057-290700-
Rush IN-
224 AM EDT TUE AUG 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR RUSH COUNTY UNTIL 300 AM EDT...

At 224 AM EDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or 15 miles east of Shelbyville, moving northeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rushville, Milroy, Glenwood, New Salem, Falmouth, Mays and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3945 8548 3945 8552 3946 8552 3964 8563
      3965 8563 3979 8535 3979 8530 3952 8530
TIME...MOT...LOC 0624Z 238DEG 15KT 3957 8549

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:40 PM EDTAreal Flood AdvisoryINDFountain, Vermillion, Warren4 hr
Aug 28, 9:55 PM EDTSpecial Weather StatementINDJennings35 min
Aug 28, 11:49 PM EDTAreal Flood AdvisoryINDHenry, Rush3 hr
Aug 28, 11:54 PM EDTSpecial Weather StatementINDMarion51 min
Aug 29, 12:15 AM EDTAreal Flood AdvisoryINDMarion3 hr
Aug 29, 12:45 AM EDTSpecial Weather StatementINDShelby45 min
Aug 29, 1:13 AM EDTFlash Flood WarningINDHenry, Rush3 hr
Aug 29, 1:50 AM EDTSpecial Weather StatementINDShelby25 min
Aug 29, 2:24 AM EDTSpecial Weather StatementINDRush36 min
Aug 29, 3:32 AM EDTAreal Flood AdvisoryINDRandolph3 hr

Nearby

Areal Flood Advisories in Indiana, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.